Document Type

Article - On Campus Only

Publication Date



The fundamental group of a 2-bridge knot has a particularly nice presentation, having only two generators and a single relation. For certain families of 2-bridge knots, such as the torus knots, or the twist knots, the relation takes on an especially simple form. Exploiting this form, we derive a formula for the A-polynomial of twist knots. Our methods extend to at least one other infinite family of (non-torus) 2-bridge knots. Using these formulae we determine the associated Newton polygons. We further prove that the A-polynomials of twist knots are irreducible.

Recommended Citation

Hoste, Jim. “A Formula for the A-Polynomial of Twist Knots.” Journal of Knot Theory & Its Ramifications, vol. 13, no. 2, Mar. 2004, pp. 193–209.